Alert archive / Connecticut / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 41, NWS New York, NY

July 2, 2004Lower Connecticut River Valley Planning Region, Connecticut

NWS New York, NY issued this severe thunderstorm warning at Jul 2, 2004, 3:25 PM EDT for Lower Connecticut River Valley Planning Region, Connecticut. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2004, 3:25 PM EDT (19:25 UTC)
Expired
Jul 2, 2004, 4:00 PM EDT
In force
35 min
Issued by
NWS New York, NY
Area
Whole counties

County Lower Connecticut River Valley Planning Region, CT

The radar

The Brookhaven radar (KOKX), 72 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2004-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2004-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1481 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 021925
SVROKX
CTC007-022000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
325 PM EDT FRI JUL 2 2004

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL MIDDLESEX COUNTY IN SOUTHERN CONNECTICUT

* UNTIL 400 PM EDT

* AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR MILLINGTON...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILLINGTON AROUND 330 PM

SOME OTHER LOCATIONS IN THE WARNING INCLUDE MOODUS.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM FRIDAY
EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

LAT...LON 4161 7246 4146 7252 4141 7227 4156 7231

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:20 PM EDT, 5 minutes earlier.

Area forecast discussion, Jul 2, 3:20 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
320 PM EDT FRI JUL 2 2004

.SHORT TERM (TODAY THROUGH MONDAY)...
SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 PM. SHORTWAVE WITH
STRONG UPPER LOW OVER SOUTHERN QUEBEC WILL SLOWLY SLIDE SOUTHEAST
INTO NORTHERN NEW ENGLAND THIS EVENING WITH DECENT VORTICITY PASSING
OVER THE CWA THIS EVENING. AT THE SURFACE...A COLD FRONT WHICH IS
ALIGNED NE-SW FROM NW OF BOS...JUST NW OF MGJ...TO JUST NW OF
KABE...WILL SLOWLY PUSH TOWARD THE COAST BY LATE THIS EVENING. LAPS
ANALYSIS SHOWS THE BEST INSTABILITY LIES SOUTHEAST OF THIS SURFACE
FRONT OVER SOUTHERN CONNECTICUT AND LI. TSTM ACTIVITY IS ALREADY
BREAKING OUT SOUTH AND EAST OF THE FRONT...JUST NORTH OF THE
CWA...OVER NORTHERN CONNECTICUT AND SOUTHERN DUTCHESS AND ULSTER
COUNTIES. WILL GO WITH LIKELY POPS FOR THIS ACTIVITY TO CONTINUE
SLIDING SE OVER THE EASTERN 2/3 OF CWA AHEAD OF THE SE FRONT. THE
COMBINATION OF DAYTIME HEATING...WEAK FRONTAL CONVERGENCE...0-6KM
DIRECTIONAL SHEAR TO AROUND 40 KTS...MODERATE INSTABILITY (LI -4 TO
-6)...MID-LEVEL LAPSE RATES OF -7 C/KM AIR...CAPES 2500 TO 3000
J/KG...AND LEFT FRONT JET REGION SUPPORT...WILL ALLOW FOR ADDITIONAL
CONVECTION TO CONTINUE THROUGH THIS EVENING AHEAD OF THE FRONT. WILL
HAVE TO WATCH FOR DEVELOPMENT ALONG AND NORTH OF SEABREEZE
BOUNDARIES OVER NORTHERN LONG ISLAND AND ESPECIALLY SOUTHERN
CONNECTICUT AND ROCKLAND AND WESTCHESTER COUNTIES...WHERE THE
STABILIZING AFFECTS OF THE MARINE BOUNDARY WILL NOT BE FELT AND
INCREASED MECHANICAL LIFT IS FOUND TO THE NORTH. THE MAJOR THREAT
WITH DEVELOPING STORMS WILL BE THE POTENTIAL FOR DAMAGING WIND GUSTS
AND LARGE HAIL.

UPPER TROUGH AND UPPER LOW CONTINUE TO DIVE SOUTHEAST AND THEN EAST
OF THE CANADIAN MARITIMES ON SATURDAY WITH DRYING NW FLOW
ALOFT...AND SURFACE HIGH PRESSURE SLIDING SOUTH ACROSS THE REGION.
SURFACE HIGH PUSHES EAST OF THE AREA ON SUNDAY AND UPPER RIDGING
ENSUES OVER THE REGION...WITH A RETURN SOUTHERLY FLOW LATE SUNDAY
THIS WILL SPELL A MOSTLY SUNNY START WITH INCREASING OVERRUNNING
HIGH-AND MID DECK CLOUDS THROUGH THE AFTERNOON OF JULY 4TH AS A WARM
FRONT APPROACHES THE REGION LATE. BEST MID-LEVEL DYNAMICS AND
SUPPORT ARE WELL TO THE NORTHWEST OF THE REGION DURING THE DAY...SO
WILL CONTINUE TO HOLD OFF ANY SHOWER ACTIVITY UNTIL AFTER 00Z WHEN
BETTER LOW-LEVEL JET DYNAMICS AND INCREASED PWS WOULD SUPPORT CHANCE
POPS. HIGHEST LIKELIHOOD FOR SHRA/TSRA IS MONDAY AFTERNOON AS
STRONGEST VORTICITY ADVECTION AND MID-LEVEL SUPPORT ENTER THE
REGION...WHILE AT THE SURFACE A COLD FRONT MAKES ITS WAY TO THE
COAST...WITH MARGINAL TO MODERATE INSTABILITY AND PWS RISING TO 1.5
INCHES.
&&

LONG TERM...(TUESDAY THROUGH FRIDAY)...
COLD FRONT PASSES EAST OF THE REGION MONDAY NIGHT...WITH UPPER
TROUGH PUSHING EAST OF THE REGION TUESDAY...WITH UPPER RIDGE
BUILDING INTO THE REGION THROUGH WEDNESDAY NIGHT AND SURFACE HIGH
SLIDING ACROSS AREA. NEXT UPPER TROUGH AND ACCOMPANYING FRONTAL
SYSTEM APPROACH THE AREA THURSDAY. WARM FRONTAL PASSAGE LATE
WEDNESDAY AS SURFACE HIGH SLIDES OFFSHORE...WITH AN INCREASE IN
HUMIDITY AND TEMPERATURES AT OR ABOVE NORMAL VALUES. INCREASED
INSTABILITY AHEAD OF THE COLD FRONT WILL INCREASE LIKELIHOOD FOR
SCATTERED CONVECTION THURSDAY AFTERNOON/EVENING. UPPER TROUGH DIVES
SOUTHEAST THROUGH NORTHEAST...WITH HIGH PRESSURE AND DRY WEATHER
BUILDING BACK INTO THE REGION FOR THE WEEKEND.
&&

.HYDROLOGY...LOCALIZED ONE INCH AMOUNTS POSSIBLE THROUGH THIS
EVENING IN SHOWERS AND THUNDERSTORMS...ESPECIALLY OVER SOUTHERN
CONNECTICUT WHERE MOST ORGANIZED CONVECTION IS OCCURRING. THIS
SHOULD HAVE LITTLE OR NO IMPACT ON AREA RIVERS AND STREAMS. &&

.AVIATION....STILL A FEW SPOTS WITH MVFR VSBY DUE TO HZ. CONCERNING
CONVECTION...A BROKEN LINE EXTENDS FROM NEAR KPVD ACROSS CENTRAL
CONNECTICUT THROUGH THE LOWER HUDSON VALLEY AND INTO NORTHEAST
PENNSYLVANIA. MOST OF THE ACTIVITY IS LOCATED FROM NEAR KDXR EAST.
THIS LINE WILL SLOWLY SINK SOUTHEAST AS THE AFTERNOON AND EARLY
EVENING PROGRESSES...EVENTUALLY CLEARING THE SOUTH SHORE OF LONG
ISLAND BY AROUND 02Z. THESE STORMS WILL BE CAPABLE OF PRODUCING
NICKEL SIZE HAIL AS WELL AS WIND GUSTS TO 35 KT. DRIER AIR SHOULD
START TO FILTER IN OVERNIGHT. MOST LOCALES SHOULD REMAIN VFR AFTER
THE FRONTAL PASSAGE...HOWEVER A FEW SPOTS THAT RECEIVE HEAVY RAINS
MAY HAVE PROBLEMS WITH VSBY LATE OVERNIGHT WITH LIGHT WINDS AND
MOIST GROUND.
&&

.MARINE...LOCAL VSBY REDUCTIONS AND HIGHER SEAS IN AND NEAR TSTMS
POSSIBLE TONIGHT AS COLD FRONT SLOWLY MOVES THROUGH...OTHERWISE
QUIET ON THE WATERS THROUGH SUNDAY EVENING. SEAS MAY COME UP TO SCA
CRITERIA LATE SUN NIGHT INTO EARLY MON MORNING WITH LONG-FETCH
SOUTHERLY FLOW OF ABOUT 15 KT.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...SEVERE THUNDERSTORM WATCH UNTIL 700 PM...ALL ZONES.
NJ...SEVERE THUNDERSTORM WATCH UNTIL 700 PM...ALL ZONES.
NY...SEVERE THUNDERSTORM WATCH UNTIL 700 PM...ALL ZONES.
MARINE...SEVERE THUNDERSTORM WATCH UNTIL 700
PM...ANZ350-353-355-330-335.

&&
Hazardous weather outlook, Jul 2, 6:33 AM EDT, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
633 AM EDT FRI JUL 2 2004

CTZ005>012-NJZ002>006-011-NYZ067>081-031107-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
633 AM EDT FRI JUL 2 2004

.DAY ONE...TODAY

THE STORM PREDICTION CENTER HAS PLACED NEW YORK CITY...LONG
ISLAND...CONNECTICUT AND PART OF THE LOWER HUDSON VALLEY IN A
SLIGHT RISK FOR SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND
EVENING.

A COLD FRONT APPROACHING THE AREA LATER THIS AFTERNOON WILL TRIGGER
SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY BECOME
STRONG TO SEVERE WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING
WIND GUSTS.

THE SEVERE WEATHER THREAT WILL END LATE THIS EVENING AS THE FRONT
MOVES OFFSHORE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THERE WILL BE SEVERAL
FRONTAL BOUNDARIES TO IMPACT THE TRI-STATE AREA DURING THE NEXT WEEK.
ANY ONE OF THESE WILL BE CAPABLE OF PRODUCING SCATTERED SHOWERS AND
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

In the hours before

Special weather statement, Jul 2, 9:58 AM EDT, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
958 AM EDT FRI JUL 2 2004

CTZ005>012-NJZ002>006-011-NYZ067>081-022000-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
958 AM EDT FRI JUL 2 2004

...SEVERE WEATHER POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING

THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE AREA IN A SLIGHT
RISK FOR SEVERE THUNDERSTORMS FOR LATER TODAY.

A COLD FRONT APPROACHING THE TRI-STATE AREA LATER TODAY WILL TRIGGER
SCATTERED SHOWERS AND THUNDERSTORMS. ANY THUNDERSTORMS THAT DEVELOP
MAY CONTAIN LARGE HAIL AND GUSTY WINDS. THE THREAT OF SEVERE WEATHER
WILL END LATE THIS EVENING AS THE COLD FRONT PUSHES OFFSHORE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK THE NATIONAL WEATHER
SERVICE WEB SITE AT WEATHER.GOV
Special weather statement, Jul 2, 2:01 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
201 PM EDT FRI JUL 2 2004

CTZ008-021845-
NORTHWESTERN NEW LONDON-
201 PM EDT FRI JUL 2 2004

AT 201 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS 4 MILES NORTH OF
COLCHESTER...MOVING EAST AT 25 MPH. BASED ON THIS MOVEMENT...THE
THUNDERSTORM SHOULD BE IN THE VICINITY OF...FITCHVILLE AROUND 215
PM...FRANKLIN AND BALTIC AROUND 220 PM...AND NORWICH AROUND 225 PM.
LOOK FOR FREQUENT LIGHTNING...HEAVY RAINFALL...AND GUSTY WINDS OF 30
TO 40 MPH WITH THIS STORM. SMALL HAIL IS ALSO A POSSIBILITY.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 2:21 PM EDTSevere Thunderstorm WarningOKXSoutheastern Connecticut Planning Region39 min
Jul 2, 3:20 PM EDTSevere Thunderstorm WarningOKXSoutheastern Connecticut Planning Region40 min
Jul 2, 3:23 PM EDTSevere Thunderstorm WarningOKXNaugatuck Valley Planning Region52 min
Jul 2, 6:08 PM EDTSevere Thunderstorm WarningOKXLower Connecticut River Valley Planning Region37 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.